Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 99, NWS La Crosse, WI

September 6, 2020Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 6, 2020, 5:02 AM CDT for Wabasha County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2020, 5:02 AM CDT (10:02 UTC)
Expired
Sep 6, 2020, 5:45 AM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS53 KARX 061002
SVRARX
MNC157-061045-
/O.NEW.KARX.SV.W.0099.200906T1002Z-200906T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
502 AM CDT Sun Sep 6 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Wabasha County in southeastern Minnesota...

* Until 545 AM CDT.

* At 502 AM CDT, a severe thunderstorm was located over Goodhue, or 9
  miles south of Red Wing, moving southeast at 55 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Mazeppa around 510 AM CDT.
  Elgin around 530 AM CDT.
  Plainview around 535 AM CDT.

Other locations impacted by this severe thunderstorm include South
Troy, West Albany, County Roads 33 And 4, Rattlesnake Ridge, Bremen,
Theilman and State Road 42 And County 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9255 4437 9243 4444 9243 4446 9236
      4446 9234 4423 9189 4420 9187 4419 9208
      4411 9208 4411 9225 4415 9232 4419 9232
      4420 9233 4419 9241 4425 9254
TIME...MOT...LOC 1002Z 305DEG 46KT 4442 9258 

HAIL...1.50IN
WIND...<50MPH
 
$$

Shea
4 follow-up statements
218 
WWUS53 KARX 061015
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
515 AM CDT Sun Sep 6 2020

MNC157-061045-
/O.CON.KARX.SV.W.0099.000000T0000Z-200906T1045Z/
Wabasha MN-
515 AM CDT Sun Sep 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WABASHA COUNTY...

At 514 AM CDT, a severe thunderstorm was located near Goodhue, or 12
miles south of Red Wing, moving southeast at 45 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Plainview and Elgin around 545 AM CDT.

Other locations impacted by this severe thunderstorm include South
Troy, West Albany, County Roads 33 And 4, Rattlesnake Ridge, Bremen,
Theilman and State Road 42 And County 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9255 4437 9243 4444 9243 4446 9236
      4446 9234 4423 9189 4420 9187 4419 9208
      4411 9208 4411 9225 4415 9232 4419 9232
      4420 9233 4419 9241 4425 9254
TIME...MOT...LOC 1014Z 305DEG 37KT 4438 9251 

HAIL...1.25IN
WIND...<50MPH
 
$$

Shea
380 
WWUS53 KARX 061025
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
525 AM CDT Sun Sep 6 2020

MNC157-061045-
/O.CON.KARX.SV.W.0099.000000T0000Z-200906T1045Z/
Wabasha MN-
525 AM CDT Sun Sep 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR CENTRAL WABASHA COUNTY...

At 524 AM CDT, a severe thunderstorm was located 9 miles east of
Mazeppa, or 16 miles west of Wabasha, moving southeast at 50 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is possible.

This severe storm will be near...
  Plainview around 540 AM CDT.

Other locations impacted by this severe thunderstorm include Jarrett,
Weaver, County Roads 79 And 2, Zumbro Bottoms Campground, Oak Center,
Conception and County Roads 18 And 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4433 9246 4437 9243 4439 9240 4438 9235
      4438 9230 4423 9189 4420 9187 4419 9208
      4411 9208 4411 9225 4415 9230 4419 9232
      4420 9233 4422 9234 4428 9241
TIME...MOT...LOC 1024Z 302DEG 44KT 4432 9236 

HAIL...1.25IN
WIND...<50MPH
 
$$

Shea
129 
WWUS53 KARX 061034
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
534 AM CDT Sun Sep 6 2020

MNC157-061045-
/O.CON.KARX.SV.W.0099.000000T0000Z-200906T1045Z/
Wabasha MN-
534 AM CDT Sun Sep 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN WABASHA COUNTY...

At 534 AM CDT, a severe thunderstorm was located 7 miles northwest of
Plainview, or 11 miles southwest of Wabasha, moving southeast at 50 
mph. This storm has shown signs of weakening over the past 15 
minutes.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is possible.

This severe storm will be near...
  Plainview around 540 AM CDT.

Other locations impacted by this severe thunderstorm include
Rattlesnake Ridge, Weaver, Zumbro Bottoms Campground, Theilman,
Conception, State Road 42 And County 14 and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4429 9237 4431 9237 4432 9235 4433 9229
      4433 9222 4423 9189 4420 9187 4419 9208
      4411 9208 4411 9221 4417 9225 4422 9230
      4427 9234
TIME...MOT...LOC 1034Z 302DEG 42KT 4427 9223 

HAIL...1.00IN
WIND...<50MPH
 
$$

Shea
016 
WWUS53 KARX 061042
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
542 AM CDT Sun Sep 6 2020

MNC157-061052-
/O.EXP.KARX.SV.W.0099.000000T0000Z-200906T1045Z/
Wabasha MN-
542 AM CDT Sun Sep 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABASHA COUNTY
WILL EXPIRE AT 545 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4429 9237 4431 9237 4432 9235 4433 9229
      4433 9222 4423 9189 4420 9187 4419 9208
      4411 9208 4411 9221 4417 9225 4422 9230
      4427 9234
TIME...MOT...LOC 1042Z 305DEG 46KT 4425 9218 

$$

Shea

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:55 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 6, 2:55 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
255 AM CDT Sun Sep 6 2020

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Sun Sep 6 2020

Early this morning, showers/storms were occurring across southern
MN/northern IA into southwest WI on the nose of a strong low-
level jet/warm advection. These will continue to move off to the
east and southeast through sunrise. A few strong to severe storms
will remain possible over the next few hours across mainly
northeast Iowa. Most of the storms should exit the area by mid-
morning.

Later today, the warm front will try to lift north while the a cold
front quickly approaches from the west during the afternoon. Temps
will depend considerably on how far north the warm front makes it
and the degree of clearing, but gusty south winds and temps well
into the 80s are likely south of the front, while north-central WI
may remain in the 60s to near 70. Will have to closely watch the
progress of the cold front, with the HREF indicating 3000+ J/kg
SBCAPE with 40-50 kts of deep layer shear ahead of it. A narrow
window for surface based storm development is possible late this
afternoon/early evening mainly southwest WI into possibly central
WI, with potential for a severe storm if storms develop. Higher
chances look to be east and south of the area. The cold front will
quickly swing through the remainder of the area early this
evening with a drier, cooler airmass advecting into the area.

.LONG TERM...(Monday through Saturday)
Issued at 255 AM CDT Sun Sep 6 2020

Wet and unseasonably cool weather will be the theme for this week's
weather. Strong 1000-850 mb cold advection behind the cold front
into Labor Day will usher in a much cooler airmass, with highs
generally in the 60s. Showers will likely spread into the area from
the west later in the day on Monday with increasing mid-level
frontogenesis as troughing deepens across the Rockies/plains. As the
longwave trough slowly progresses across the midsection of the
nation through mid-week with southwest flow aloft downstream, a
sharp SW to NE frontal zone will set up from the plains into the
Great Lakes. A cool and raw mid-week period is expected with highs
struggling to reach 50 in some spots and widespread periods of rain
(potentially several inches over a duration of a few days) aided by
strong 850-700 mb frontogenesis. As the trough slowly moves east
through late week, some guidance indicates a closed low could evolve
and meander slowly through MS Valley or Great Lakes, but confidence
remains quite low as to the ultimate evolution of the trough and
rain chances late in the week. A gradual warm-up is expected into
next weekend but temps will remain below average.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1051 PM CDT Sat Sep 5 2020

Convection has been developing this evening north of a warm front
that extends from southeast South Dakota into northern Missouri.
The front did not progress as far north as previously expected and
as a result, the main area of convection is expected to stay
farther to the southwest. Will likely still see some additional
development farther to the north as the strong low level jet gets
going and this will have a chance to impact KRST overnight with
some MVFR/IFR conditions. With KLSE being farther east, even more
questionable how much activity will be around it and have dropped
back to just a VCTS for now. All this activity should push to the
east early Sunday morning with a short period of MVFR ceilings
possible. Otherwise, expect breezy southwest winds with VFR
conditions until the cold front comes through late in the
afternoon/early evening and swings the winds around to the west.
Additional convective development Sunday should be to the
southeast of both airports.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...04

In the hours before

Local storm report, Sep 6, 12:53 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             OELWEIN                 42.68N 91.91W
09/06/2020  E0.25 INCH       FAYETTE            IA   PUBLIC

&&
Special weather statement, Sep 6, 1:15 AM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
115 AM CDT Sun Sep 6 2020

IAZ009>011-019-029-030-MNZ086-087-094>096-WIZ054-061-060715-
Chickasaw-Fayette-Clayton-Winneshiek-Howard-Allamakee-Fillmore-
Houston-Olmsted-Dodge-Mower-Crawford-Grant-
115 AM CDT Sun Sep 6 2020

...Numerous Storms Overnight...

Thunderstorm activity continued to produce hail, gusty winds,
locally heavy rain, and frequent lightning early this morning,
especially across southeast Minnesota, northeast Iowa, and into
southwest Wisconsin. Some areas may have received over 2 inches of
rain.

There have been wind gusts in the 40 to 50 mph range and occasional
hail.

Storms may intensify overnight, so be certain to monitor for
warnings. Remain indoors.

LAT...LON 4264 9071 4268 9090 4264 9208 4291 9208
      4291 9255 4350 9255 4350 9305 4420 9305
      4420 9233 4411 9232 4410 9208 4385 9208
      4385 9129 4343 9122 4342 9067 4317 9067
      4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 0613Z 281DEG 49KT 4358 9219

Shea
Local storm report, Sep 6, 1:23 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             OELWEIN                 42.68N 91.92W
09/06/2020  E1.00 INCH       FAYETTE            IA   TRAINED SPOTTER

&&
Local storm report, Sep 6, 1:44 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
144 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     SARATOGA                43.37N 92.41W
09/06/2020  M59 MPH          HOWARD             IA   MESONET

            RWIS SITE.

&&
Local storm report, Sep 6, 3:09 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     HEAVY RAIN       HAYFIELD                43.89N 92.85W
09/06/2020  M2.53 INCH       DODGE              MN   MESONET

            MESONET STATION DW7957 HAYFIELD.

0231 AM     HEAVY RAIN       1 SSW SARATOGA          43.35N 92.42W
09/06/2020  M1.32 INCH       HOWARD             IA   MESONET

            MESONET STATION FW5287 SARATOGA.

0231 AM     HEAVY RAIN       4 W SARATOGA            43.36N 92.48W
09/06/2020  M1.12 INCH       HOWARD             IA   MESONET

            MESONET STATION EW4652 RICEVILLE.

&&
Special weather statement, Sep 6, 4:37 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
437 AM CDT Sun Sep 6 2020

MNZ079-087-088-WIZ032-061030-
Wabasha-Olmsted-Winona-Buffalo-
437 AM CDT Sun Sep 6 2020

...New Thunderstorms Developing Between La Crosse and the Twin
Cities...

At 435 AM CDT, scattered thunderstorms were starting to redevelop
between La Crosse Wisconsin and the Twin Cities. Some of the storms
could contain hail in addition to brief heavy rain.

In addition, gusty winds have been experienced around the storms
early this morning, with speeds up to 50 mph at times.

LAT...LON 4419 9268 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4459 9202
      4459 9153 4425 9153 4421 9160 4417 9161
      4410 9154 4404 9157 4400 9144 4385 9128
      4385 9129 4384 9269
TIME...MOT...LOC 0935Z 300DEG 38KT 4426 9266

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:23 PM CDTSpecial Weather StatementARXDodge, Mower, Olmsted52 min
Sep 5, 11:59 PM CDTSevere Thunderstorm WarningARXDodge33 min
Sep 6, 12:10 AM CDTSpecial Weather StatementARXDodge, Fillmore, Houston, Mower, Olmsted, Winona65 min
Sep 6, 12:16 AM CDTSevere Thunderstorm WarningARXMower44 min
Sep 6, 1:15 AM CDTSpecial Weather StatementARXDodge, Fillmore, Houston, Mower, Olmsted60 min
Sep 6, 4:37 AM CDTSpecial Weather StatementARXOlmsted, Wabasha, Winona53 min
Sep 6, 5:54 AM CDTSpecial Weather StatementARXFillmore, Houston51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.